Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 27, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 9, 2016, 8:40 PM CDT for Logan County, McPherson County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2016, 8:40 PM CDT (01:40 UTC)
- Expired
- May 9, 2016, 9:30 PM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Logan County, NE, McPherson County, NE
The radar
The North Platte radar (KLNX), 59 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:45 PM CDT | HAIL 1.5 | 6 S Tryon, NE | GROUND COVERED WITH UP TO PING PONG BALL SIZE HAIL |
| May 9, 9:05 PM CDT | HAIL 1.75 | 9 Se Tryon, NE | PING PONG TO GOLF BALL SIZE HAIL COVERING THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1735 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
520
WUUS53 KLBF 100140
SVRLBF
NEC113-117-100230-
/O.NEW.KLBF.SV.W.0027.160510T0140Z-160510T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...
SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA...
* UNTIL 930 PM CDT
* AT 839 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRYON...MOVING
EAST AT 15 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
TRYON AND RINGGOLD.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 92 BETWEEN MILE MARKERS 202 AND 223.
HIGHWAY 97 BETWEEN MILE MARKERS 17 AND 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4143 10105 4165 10095 4156 10057 4139 10065
4139 10093
TIME...MOT...LOC 0139Z 286DEG 12KT 4151 10091
HAIL...1.25IN
WIND...<50MPH
$$
BUTTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:45 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, May 9, 3:45 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 345 PM CDT MON MAY 9 2016 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 345 PM CDT MON MAY 9 2016 LOW PRESSURE REMAINS STATIONARY OVER SOUTHERN SOUTH DAKOTA RESULTING IN RAIN SHOWERS CONTINUING ACROSS THE NORTHERN CWA THROUGH THE EARLY EVENING HOURS. FOR THE MOST PART...ISOLATED THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EARLY EVENING WILL REMAIN TO THE EAST OF THE LBF CWA. AS THE LOW PUSHES NORTH AND EASTWARD...SHOWER ACTIVITY WILL COME TO AN END. FOR TONIGHT...THE MAJOR CONCERN WILL BE THE POTENTIAL FOR FOG DEVELOPMENT ACROSS THE SOUTHEASTERN CWA. AMPLE LOW LEVEL MOISTURE AND CALM WINDS OVERNIGHT WILL RESULT IN FAVORABLE CONDITIONS FOR LIGHT FOG DEVELOPMENT. HAVE PUT IN PATCHY FOG FOR NOW...BUT THIS WILL HAVE TO BE MONITORED AS THE EVENING PROGRESSES. OVERNIGHT LOWS ACROSS THE REGION WILL BE IN THE LOW TO UPPER 40S...WITH THE BEST CHANCE FOR WARMER LOW TEMPERATURES TOWARDS THE EAST WHERE CLOUD COVER WILL LINGER LONGER OVERNIGHT. FOR TUESDAY...A RIDGE OF HIGH PRESSURE WILL KEEP CENTRAL NEBRASKA DRY. FEW CLOUDS ACROSS THE REGION WILL ALLOW TUESDAY HIGH TEMPERATURES TO REACH UP INTO THE LOW 70S ACROSS THE SOUTHEAST PORTION OF THE CWA. HIGH TEMPS WILL BE IN THE MID 60S IN THE NORTHWEST CWA /SHERIDAN AND WESTERN CHERRY COUNTIES/. RAIN CHANCES RETURN ON TUESDAY AFTERNOON AS A LOW PRESSURE SYSTEM DEVELOPS ACROSS SOUTHERN NEBRASKA. PRECIPITATION WITH THIS SYSTEM WILL SPREAD NORTHEAST ACROSS THE CWA BEGINNING IN THE EXTREME SOUTHWEST COUNTIES BY EARLY TUESDAY AFTERNOON. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 345 PM CDT MON MAY 9 2016 THE NEXT UPPER LEVEL LOW WILL LIFT FROM WESTERN NORTH DAKOTA TUESDAY NIGHT INTO SOUTHERN MANITOBA WEDNESDAY. A JET MAX OF 85-95 KTS WILL ROUND THE BASE OF THE UPPER TROUGH TUESDAY NIGHT. THE RIGHT ENTRANCE REGION OF THIS UPPER JET WILL PROVIDE A FAVORED AREA OF UPPER LEVEL DIVERGNCE TO SOUTHWEST AND CENTRAL NEBRASKA OVERNIGHT. THESE AREAS WILL BE UNDER LIKELY POPS. UP TO ONE HALF INCH OF RAINFALL IS POSSIBLE SOUTH OF A HAYES CENTER THROUGH BROKEN BOW LINE. A WEAK COLD FRONT WEDNESDAY WILL BRING SLIGHTLY COOLER HIGHS IN THE LOWER TO MID 60S. A DEEP HUDSON BAY LOW WILL DEVELOP THROUGH THIS WEEKEND. NORTHWEST FLOW ALOFT WILL PERSIST. COOL CANADIAN AIR WILL KEEP TEMPERATURES BELOW NORMAL INTO THE WEEKEND. ANOTHER CHANCE FOR SHOWERS RETURNS FRIDAY NIGHT AND PERSISTS THROUGH THE WEEKEND. HIGHS ONLY IN THE UPPER 50S SATURDAY AND SUNDAY MOST AREAS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1240 PM CDT MON MAY 9 2016 FOR THE KVTN TERMINAL...RAIN SHOWERS ARE PREVAILING ACROSS THE AREA AT THIS TIME. CURRENTLY EXPECTING THESE SHOWERS TO CONTINUE THROUGHOUT THE AFTERNOON BEFORE SLOWLY DIMINISHING DURING THE LATE AFTERNOON HOURS. CLOUDS ARE EXPECTED TO CLEAR AFTER 08Z. FOR THE KLBF TERMINAL...SHOWERS AND ISOLATED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP ACROSS THE KLBF AREA THIS AFTERNOON. REDUCED VISIBILITIES AND LOWERING OF CEILINGS WILL BE POSSIBLE WITH ANY SHOWER/THUNDERSTORM THAT DEVELOPS. AS CLOUDS BECOME SCATTERED OVERNIGHT AND TEMPERATURES COOL...THE POSSIBILITY OF SOME LIGHT FOG DEVELOPMENT EXISTS FOR THE NORTH PLATTE AREA. AT THIS TIME CONFIDENCE IS NOT VERY HIGH IN REGARDS TO FOG...HOWEVER...A MENTION HAS BEEN INCLUDED IN THIS TAF ISSUANCE. && .HYDROLOGY... ISSUED AT 345 PM CDT MON MAY 9 2016 INCREASED RESERVIOR RELEASES IN WYOMING WILL CONTINUE TO BRING RIVER LEVELS UP ALONG THE NORTH PLATTE RIVER ABOVE LAKE MCCONAUGHY. AT LISCO...THE RIVER IS FORECAST TO RISE ABOVE FLOOD STAGE WEDNESDAY MORNING AND RISE TO NEAR 4.4 FEET FRIDAY. AT LEWELLEN...THE RIVER IS CURRENTLY ABOVE FLOOD STAGE AT 8.2 FEET AND IS FORECAST TO RISE TO 8.4 FEET BY SATURDAY. THIS WOULD APPRAOCH MODERATE FLOOD STAGE. ON THE SOUTH PLATTE RIVER...ROSCOE WILL CONTINUE TO RISE THROUGH THE WEEK BUT REMAIN IN ACTION STAGE AND THE SOUTH PLATTE RIVER AT NORTH PLATTE WILL REMAIN FAIRLY STEADY IN THE LOWER END OF ACTION STAGE THROUGH THE WEEK. RECENT HEAVY RAINFALL OF 1 TO 3 INCHES IN THE ELKHORN RIVER BASIN WILL CAUSE SOME RIVER RISES. NEAR ATKINSON WHERE THE HEAVIEST RAINFALL OCCURRED...THE RIVER STAGE AT ATKINSON IS ON THE RISE AND MAY REACH ACTION STAGE BY EARLY THIS EVENING. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KULIC LONG TERM...ROBERG AVIATION...KULIK HYDROLOGY...ROBERG
Hazardous weather outlook, May 9, 3:44 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 344 PM CDT MON MAY 9 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-102045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 344 PM CDT MON MAY 9 2016 /244 PM MDT MON MAY 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A FEW STRONG THUNDERSTORMS REMAIN POSSIBLE EAST OF AND AINSWORTH THROUGH BURWELL LINE THIS EVENING. THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY WILL SEE A SLOW THROUGH TONIGHT. MINOR FLOODING WILL OCCUR ALONG THE NORTH PLATTE RIVER NEAR LEWELLEN AS IT IS CONTINUES TO SLOWLY RISE. THE SOUTH PLATTE RIVER IN WESTERN NEBRASKA WILL REMAIN ELEVATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON AND EVENING SOUTH OF A LINE FROM BROKEN BOW TO IMPERIAL. THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY WILL SEE SIGNIFICANT RISES THROUGH THE END OF THE WEEK DUE TO INCREASED RESERVOIR RELEASES IN WYOMING. RIVER LEVEL ABOVE MINOR FLOOD STAGE ARE FORECAST OR OCCURRING AT LISCO AND LEWELLEN. THE SOUTH PLATTE RIVER IN WESTERN NEBRASKA WILL REMAIN ELEVATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) KAR
In the hours before
Special weather statement, May 9, 6:45 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 645 PM CDT MON MAY 9 2016 NEZ036-037-100030- LOGAN NE-MCPHERSON NE- 645 PM CDT MON MAY 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON AND WESTERN LOGAN COUNTIES UNTIL 730 PM CDT... AT 645 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TRYON...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STAPLETON...TRYON AND RINGGOLD. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 92 BETWEEN MILE MARKERS 202 AND 233. HIGHWAY 97 BETWEEN MILE MARKERS 23 AND 39. HIGHWAY 83 BETWEEN MILE MARKERS 108 AND 119...AND BETWEEN MILE MARKERS 122 AND 128. LAT...LON 4149 10101 4167 10100 4172 10049 4141 10050 TIME...MOT...LOC 2345Z 273DEG 17KT 4159 10091 BUTTLER
Local storm report, May 9, 7:03 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
703 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 ENE TRYON 41.57N 100.89W
05/09/2016 E1.75 INCH MCPHERSON NE PUBLIC
HAIL RANGED FROM QUARTER UP TO GOLF BALL SIZE. GROUND
COVERED.
&&
SNIVELYLocal storm report, May 9, 7:18 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 3 W RINGGOLD 41.51N 100.83W
05/09/2016 E2.00 INCH MCPHERSON NE PUBLIC
VIA SOCIAL MEDIA
&&
SNIVELYLocal storm report, May 9, 7:40 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
740 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 3 E RINGGOLD 41.51N 100.71W
05/09/2016 E2.75 INCH LOGAN NE FIRE DEPT/RESCUE
HAIL FROM GOLF BALL TO BASEBALL SIZE ON HWY 92
&&
SNIVELYLocal storm report, May 9, 8:21 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
821 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 5 W STAPLETON 41.48N 100.61W
05/09/2016 E1.25 INCH LOGAN NE CO-OP OBSERVER
WALL CLOUD ALSO OBSERVED.
&&
SNIVELYSpecial weather statement, May 9, 8:29 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 829 PM CDT MON MAY 9 2016 NEZ036-100215- MCPHERSON NE- 829 PM CDT MON MAY 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCPHERSON COUNTY UNTIL 915 PM CDT... AT 829 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TRYON...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TRYON AND RINGGOLD. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 92 BETWEEN MILE MARKERS 199 AND 217. HIGHWAY 97 BETWEEN MILE MARKERS 22 AND 40. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4152 10106 4169 10100 4167 10072 4140 10072 TIME...MOT...LOC 0129Z 286DEG 9KT 4159 10094 BUTTLER
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:31 PM CDT | Severe Thunderstorm Warning | LBF | Logan, McPherson | 44 min |
| May 9, 8:19 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 22 min |
| May 9, 8:29 PM CDT | Special Weather Statement | LBF | McPherson | 46 min |
| May 9, 9:00 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln, Logan, McPherson | 60 min |
| May 9, 9:11 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 34 min |
| May 9, 9:21 PM CDT | Special Weather Statement | LBF | Holt | 39 min |
| May 9, 9:53 PM CDT | Special Weather Statement | LBF | Boyd | 52 min |
| May 9, 9:55 PM CDT | Special Weather Statement | LBF | Lincoln | 50 min |
| May 9, 9:58 PM CDT | Special Weather Statement | LBF | Rock | 47 min |
| May 9, 10:31 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 29 min |
| May 9, 10:42 PM CDT | Special Weather Statement | LBF | Logan | 33 min |
| May 9, 11:08 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 37 min |
| May 9, 11:10 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 35 min |
| May 9, 11:14 PM CDT | Special Weather Statement | LBF | Logan | 31 min |
| May 9, 11:52 PM CDT | Areal Flood Advisory | LBF | Holt | 6 hr |
| May 10, 12:11 AM CDT | Flash Flood Warning | LBF | Boyd, Holt | 6 hr |
| May 10, 12:53 PM CDT | Flash Flood Watch | LBF | Boyd, Custer, Garfield, Holt, Keya Paha, Loup and 2 more | 17 hr |
| May 10, 3:10 PM CDT | Special Weather Statement | LBF | Boyd | 35 min |
| May 10, 3:24 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 36 min |
| May 10, 4:10 PM CDT | Special Weather Statement | LBF | Holt | 35 min |
| May 10, 5:57 PM CDT | Areal Flood Warning | LBF | Holt | 48 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.